Monday Pharmaceutical Mystery: October 8

OCTOBER 08, 2018
Gunda Siska, PharmD
A male customer aged 50 years comes in for a refill of rivaroxaban. He informs you that he just returned from vacation, up in the mountains, and the change of altitude of coming back down to sea level has made it difficult from him to breath. Also, he has a sharp pain in his chest when he inhales deeply. He asks you if he should double up on rivaroxaban because he accidentally missed a few days while on vacation.
 

Mystery: Since when does moving from a high altitude to a low altitude cause difficulty breathing? It is normally the opposite. People have a hard time breathing at higher elevations because the air is thinner. It should be easier for him to breathe at sea level. 


Solution: The patient likely has a new blood clot, a pulmonary embolism, as a result of missing his rivaroxaban medication and being sedentary while traveling. Doubling up is not the answer. Going to the doctor for evaluation and testing is the answer. Pulmonary embolisms are a cause of sudden death and should be taken seriously.


SHARE THIS
0